Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 44, NWS Newport/Morehead City, NC

July 28, 2024Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 28, 2024, 10:49 AM EDT for Dare County, North Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2024, 10:49 AM EDT (14:49 UTC)
Expired
Jul 28, 2024, 8:00 PM EDT
In force
9 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WHUS42 KMHX 281449
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1049 AM EDT Sun Jul 28 2024

NCZ203-205-290000-
/O.NEW.KMHX.BH.S.0044.240728T1449Z-240729T0000Z/
Northern Outer Banks-Hatteras Island-
1049 AM EDT Sun Jul 28 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 7:40 AM and 8:45 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 28, 9:37 AM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 28, 9:37 AM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
937 AM EDT Sun Jul 28 2024

.SYNOPSIS...
High pressure will remain over the area today and Monday before
eventually pushing offshore. Heat and humidity returns Tuesday
onward with broad ridging over the region.

&&

.NEAR TERM /REST OF TODAY/...
As of 935 AM Sun...No significant changes were made to the
forecast this morning as everything is tracking well. High
pressure ridging continues to build in from the west allowing
for weak N'rly flow and seasonably cool temps to persist across
ENC while an isolated SCT deck of mid/low level clouds are
noted across portions of the Pamlico Sound and OBX. Expecting a
pleasant day overall with mo sunny skies and warm temps this
afternoon.

Prev Disc...A beautiful and sunny late July Sunday is
expected with low humidity and seasonally cool temperatures as
high pressure continues over the region. A steady northerly
breeze will persist, and expect highs to reach the mid to upper
80s across Eastern NC, expect for the OBX which will remain in
the lower 80s due to onshore flow.

&&

.SHORT TERM /TONIGHT/...
As of 7 AM Sun...Another quiet night is expected with high
pressure still over the Carolinas. Expect winds to decouple
early on and even to the coast as the center of the high passes
by offshore overnight. This will promote strong radiational
cooling once again, and low temps should reach the low to mid
60s inland, and upper 60s to around 70 along the coast. With the
ground remaining very saturated, there again will be a threat
for patchy fog development tonight beginning around or shortly
before midnight.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 335 AM Sun...Drier pattern lingers into Monday before
returning to a more typical summertime pattern of scattered,
diurnally driven showers and thunderstorms through the next work
week. Heat indices exceeding 100 degrees return at the end of
the week.

Mon...Cutoff low off the coast of the mid- Atlantic will
retreat back into New England to start the period. High pressure
will quickly shift east over the Atlantic on Monday. Showers and
thunderstorms are likely to our west as typical inland thermal
trough sets up, but influence of the high will likely keep
eastern NC dry on Monday. Some isolated activity could bleed
over into the inner coastal plain late Mon and carried a slight
chance PoP here to account for the risk. As the high pushes
offshore southerly flow will usher in higher dew points and a
return to more typically humid conditions.

Tues through Sat...Brief period of ridging aloft breaks down
after Monday as the cutoff low continues to meander westward
before being absorbed by the northern stream shortwave. This
will leave a general troughing pattern over the eastern CONUS
for the remainder of the week, meaning moist southwesterly flow
returns along with a more typical summertime regime
characterized by diurnally driven showers and thunderstorms.
Tuesday and Wednesday appear marginally more conducive for
showers and storms as multiple shortwaves rotate through the
troughing pattern. Ridging attempts to build back for Thursday
and Friday, and PoPs fall accordingly with increasing
subsidence.

Mid- level heights rise above average, and temperatures
gradually follow suit, increasing to near- normal readings in
the low 90s by the end of the period. Combined with dew points
returning to the low 70s, heat indices above 100 degrees are
likely starting Thursday.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through Monday Morning/...
As of 7 AM Sun...Morning patchy fog will dissipate shortly, and
expect VFR conditions today under mostly sunny skies and light
winds. VFR conditions continue tonight, but there will again be
a risk of fog formation overnight as strong cooling is again
expected. Similar to this past night expect visibilities to be
reduced to 4-5 miles.

LONG TERM /Monday through Thursday/...
As of 345 AM Sun...Primarily VFR conditions are forecast from
Sun night into early next week as high pressure settles into the
area. Fog and low stratus are possible each night, although the
likelihood is higher starting late Monday onwards as high
pressure moves offshore and deeper moisture returns. Diurnal
shower and thunderstorm threat returns for all terminals
starting Tuesday, with best chances for coastal plain sites.

&&

.MARINE...
SHORT TERM /through Tonight/...
As of 7 AM Sun...Decent boating conditions will exist through
tonight. A stiff northerly breeze of around 10-20 kts will
continue this morning, but will weaken to 10-15 kts this
afternoon. Winds will continue to subside tonight as high
pressure moves overhead, and winds will become light and
variable overnight before coming around to the SW at 5-10 kts
early tomorrow morning. 3-5 ft seas will continue this morning,
with waves subsiding to 2-4 late this afternoon.

LONG TERM /Monday through Thursday/...
As of 345 AM Sun...No hazardous marine conditions are
anticipated in the long term. High pressure will be moving
offshore on Monday, resulting in winds returning to a more
typical south- to- southwesterly flow to start the work week.
Southerly winds around 10 kt are expected through the period,
with typical increases in late afternoons as thermal gradients
increase. Seas gradually return to 2-4 feet through the rest of
the week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...SGK/RCF
SHORT TERM...SGK
LONG TERM...MS
AVIATION...SGK/MS
MARINE...SGK/MS
Hazardous weather outlook, Jul 28, 4:31 AM EDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
431 AM EDT Sun Jul 28 2024

NCZ203-205-290845-
Northern Outer Banks-Hatteras Island-
431 AM EDT Sun Jul 28 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-290845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Ocracoke Island-
431 AM EDT Sun Jul 28 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.